Data Extraction And Quality Assessment
A spreadsheet was used for data extraction. The following items were extracted by one of the authors author, year of publication, study setting and characteristics of the study population, follow-up time, characteristics of the interventions , sample size, and number of cases of wheezing or asthma excerbations. The extracted data was cross-checked by a second author . The same two authors assessed the risk of bias of the RCTs using the Cochrane collaborations tool for assessing the bias in randomized trials .
If You Have Asthma High Blood Pressure Heart Failure Or Kidney Failure
In some people with asthma, symptoms such as wheeze or breathlessness are made worse by anti-inflammatories. If your asthma does suddenly become worse you should stop the anti-inflammatory and seek medical help. Also, anti-inflammatories can sometimes make high blood pressure, heart failure, or kidney failure worse. If you have any of these conditions, you may be more closely monitored if you are prescribed an anti-inflammatory.
How Much Should You Worry
Tens of thousands of people become ill every year from taking too much acetaminophen. In a smaller number of casesseveral hundred per yearit leads to death. But it need not happen to you. “Read the labels and stick to the guidelines,” Dr. Lai Becker advises.
Acetaminophen: How much can you take safely?
Recommended Reading: What Happens If You Smoke Weed With Asthma
Warning: Acetaminophen May Cause Respiratory Problems
Acetaminophen is a common pain reliever found in many popular over-the-counter drugs, including Tylenol, Anacin-3, and many popular children’s cold and flu medications. Previous studies have shown a correlation between acetaminophen intake and an increase in asthma and other respiratory illnesses.
Study participants were divided into categories based on their self-reported smoking history, classified as never smokers, ex-smokers and current smokers lifetime cigarette consumption was quantified in pack-years. Then, participants were classified based on their analgesic use as never users occasional users regular users and daily users .
Results: Among the participants, 6.9% had asthma, 11.8% had COPD, and 2.8% had both diseases. Ultimately, researchers concluded that the “study results are consistent with previous research demonstrating a positive association between acetaminophen use and prevalence of asthma. We also investigated the relation of acetaminophen with the prevalence of COPD and found a significant dose-response relation, which was of about the same magnitude as the association for asthma. Increased use of acetaminophen also was associated with decreased lung function, although this effect was seen only in participants reporting daily use of acetaminophen.”
For more information on general health, visit www.chiroweb.com/find/archives/general.
The Medicines That Persons With Aspirin
A list of medications, both prescription and over-the-counter, that contain aspirin and non-steroidal antiinflammatory drugs is provided in this pamphlet for persons with aspirin-sensitive asthma. Because this list may not be perfectly complete and because new medications are continually being introduced, it is best to read the label of any new medicine that you take, and, when in doubt, ask your pharmacist or asthma care provider about it.
Don’t Miss: How To Tell If Baby Has Asthma
Tylenol Seems To Lower Glutathione Levels
A theory arose that taking Tylenol reduces glutathione. Its a protein produced by many cells in your body, but its also an antioxidant that prevents free radicals from causing oxidative stress, which can cause damage to cells, such as cells lining airways. Various studies have linked this with both asthma symptoms and new-onset asthma.
Tylenol mostly affects glutathione levels in the liver, although it has also been shown to lower glutathione levels in the lungs. However, there are also other things that might lower glutathione.4-6
What About Aspirin And Other Pain Relievers
Aspirin and drugs called nonsteroidal anti-inflammatory drugs may be harmful in people with asthma. Ibuprofen , naproxen and ketoprofen are examples of NSAIDs. If you are allergic to aspirin, ask your doctor or pharmacist to make sure any new medicine you might take is not related to aspirin.
Most times, acetaminophen can be taken by people with asthma. This medicine is used for fever and pain. Very rarely, even acetaminophen may make asthma worse. If this happens to you, tell your doctor.
Also Check: What Can Asthma Lead To If Not Treated
What About Contrast Dye For X
Sometimes when you have an x-ray, you have to get a shot of contrast dye to make the x-ray picture show up. Some contrast dyes might make your asthma worse. It is important that you tell your doctor or the x-ray technician that you have asthma. Sometimes they can give you another medicine before you get the contrast dye, so the dye wont cause problems.
First Controlled Study Sets Record Straight Gives Parents More Options For Treating Pain And Fever
- Boston Children’s Hospital
- Contrary to earlier reports, giving acetaminophen for pain and fever does not worsen asthma in young children with the condition, concludes a randomized trial.
Contrary to earlier reports, giving acetaminophen for pain and fever does not worsen asthma in young children with the condition, concludes a randomized trial in the August 18 New England Journal of Medicine.
The Acetaminophen Versus Ibuprofen in Children with Asthma trial, led by researchers at Boston Children’s Hospital for the National Heart, Lung and Blood Institute’s Asthma Network , is the only blinded, randomized, controlled trial to date to prospectively compare acetaminophen head-to-head with ibuprofen in children with asthma.
The 18-site study should settle a debate that originated when several retrospective studies seemed to indicate that children had exacerbations of their asthma when receiving Tylenol for pain and/or fever.
“We found no matter how you slice it, there was absolutely no difference between Tylenol and Motrin,” says senior investigator and corresponding author Wanda Phipatanakul, MD, MS, of Boston Children’s Hospital’s Division of Allergy and Immunology. “Our findings should alleviate the concerns for safety that were based on observational data.”
The study enrolled 300 children 1 to 5 years old with mild persistent asthma. Their families were randomized to use either acetaminophen or ibuprofen as indicated for pain and fever over a 48-week period.
Don’t Miss: Natural Remedies To Help Asthma
Will Aspirin And Other Pain Relievers Make My Asthma Worse
Aspirin and other drugs called nonsteroidal anti-inflammatory drugs may be harmful for people who have asthma. Ibuprofen and naproxen are a few examples of NSAIDs. If you are allergic to aspirin, ask your doctor or pharmacist to make sure any new medicine you might take is not related to aspirin.
People who have asthma can usually take acetaminophen safely. This medicine is typically used to relieve fever and pain. Very rarely, even acetaminophen may make asthma worse, which has prompted further studies to explore the link between acetaminophen and asthma. If acetaminophen makes your asthma worse, tell your doctor. He or she can help you find another type of pain reliever.
Who Can And Cannot Take Naproxen
Most adults can be prescribed naproxen.
It can also be prescribed to children to treat:
- muscle and bone disorders for babies from 1 month
- diseases of the joints for children from 2 years
- period pain for children under 15
Adults and teenagers aged 15 and over can buy it from a pharmacy for period pain.
Naproxen is not suitable for certain people. Tell your doctor or pharmacist if you:
- have had an allergic reaction to naproxen or any other medicines in the past
- have had an allergic reaction to aspirin or other non-steroidal anti-inflammatory medicines , such as ibuprofen
- have or have had stomach ulcers, bleeding in the stomach or intestines, or a hole in your stomach
- have a blood clotting disorder
- are pregnant, planning to become pregnant, or breastfeeding
Dont Miss: How To Control Asthma Without Medication
Read Also: When To Go To Er For Asthma
Going Head To Head In Asthma
The 18-site AVICA trial, published in the August 18 New England Journal of Medicine, enrolled 300 children 1 to 5 years old with mild persistent asthma. Their families were randomized to use either acetaminophen or ibuprofen as indicated for pain or fever over a 48-week period.
Can asthma be nipped in the bud? Phipatanakul is also leading a multicenter asthma prevention trial.
Can asthma be nipped in the bud? Phipatanakul is also leading a multicenter asthma prevention trial.
Both groups received the same asthma control therapies: daily inhaled glucocorticoids, as needed inhaled glucocorticoids, and daily oral leukotriene receptor antagonist. Medication adherence was closely monitored.
Of the original 300 children, 226 completed the study. Children in the acetaminophen and ibuprofen groups used similar amounts of these medications for pain and/or fever .
During the 48 weeks, there were no statistically significant differences between groups:
While the study was modest in size, it was powered to detect any clinically significant differences, more so than past retrospective studies, Phipatanakul notes. There was no difference that would cause me to be alarmed, she says.
Since the study was limited to young children with mild persistent asthma receiving asthma controller therapy, the authors also note that their findings may not apply to other age groups or children with more severe asthma. Further studies will be necessary to answer those questions.
What Are The Effects Of Ibuprofen On Asthma
Various medical studies have shown that the use of ibuprofen by those with asthma may increase the risk of a serious attack, decrease the risk of such an attack, or have no effect at all on a patient. The contradictory results of these medical studies suggest that the effects of ibuprofen on asthma are highly variable and cannot be predicted. Patients who have been diagnosed with asthma should carefully monitor their condition while taking ibuprofen. If the patient does not have an adverse reaction, it is generally safe to assume that that patients asthma will remain stable even when the patient takes this medication. Most of the time, the effects of ibuprofen on those with asthma can be predicted by whether a patient has had an adverse reaction to ibuprofen in the past.
Some medical studies have suggested that the effects of ibuprofen on asthma can cause a severe reaction in certain patients. Ibuprofen, and other nonsteroidal anti-inflammatory drugs , can trigger a severe asthma attack in some people. NSAIDs can prevent prostaglandin biosynthesis, which may cause the bronchial passageways to constrict. This can cause a particularly severe asthma attack that can possibly lead to the death of the patient. Patients who are sensitive to this medication are more likely to have an asthma attack after taking ibuprofen.
Recommended Reading: Why Are Bronchodilators Used To Treat Asthma
Guide To The Side Effects Of Ibuprofen
Ibuprofen belongs to a class of medicines called nonsteroidal anti-inflammatory drugs. It can be purchased over-the-counter or in higher strengths with a prescription. Ibuprofen is utilized to alleviate pain caused by a headache, menstrual cramps, osteoarthritis, rheumatoid arthritis, juvenile idiopathic arthritis, dental pain, and muscle aches. Ibuprofen is also an effective fever-reducer that can also help alleviate pains and aches that occur with the flu or common cold. Inflammation in an individuals body occurs upon the production of certain substances that begin inflammatory processes in the affected tissue. Ibuprofen works by using a mechanism to inhibit the production of such pro-inflammatory substances in the body. The effect of ibuprofen helps bring down swelling, decrease pain, and reduce body temperature.
Like other medications, however, ibuprofen does come with some potential side effects. Get familiar with these now.
Also Check: Does Weight Gain Make Asthma Worse
The Pros And Cons Of Pain
For those times when you do need a dose of pain relief, you need to make a smart choice. Here’s a rundown of the benefits and risks of some popular pain medications. It should help simplify your choices the next time you’re in the drugstore.
Keep in mind that you shouldn’t use any over-the-counter painkiller on a regular basis. If you’re in that much pain, you need to talk with your health care provider.
ASPIRINBayer, Bufferin, Ecotrin
You May Like: How To Control Asthma Flare Ups
Can Ibuprofen Cause Problems
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with ibuprofen. The best place to find a full list of the side-effects which can be associated with your medicine, is from the manufacturers printed information leaflet supplied with the medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common ibuprofen side-effects||What can I do if I experience this?|
|Indigestion, heartburn, stomach pain||Remember to take your doses with food, or with a glass of milk. If the discomfort continues, speak with your doctor|
|Feeling sick or being sick , diarrhoea||Stick to simple meals. Drink plenty of liquid to replace any lost fluids|
Important: if you experience any of the following less frequent but possibly serious symptoms, stop taking ibuprofen and contact your doctor for advice straightaway:
- If you have any breathing difficulties such as wheeze or breathlessness.
- If you have any signs of an allergic reaction such as swelling around your mouth or face, or an itchy skin rash.
- If you pass blood or black stools, bring up blood, or have severe stomach pains.
If you experience any other symptoms which you think may be due to the medicine, speak with your doctor or pharmacist for further advice.
How Long Does Ibuprofen Last
Once you have taken the dose, the painkilling effects of ibuprofen start immediately. As mentioned earlier, the anti-inflammatory effects take some time. To get the best results might take you even 3 weeks.
After 2 hours of consumption of Ibuprofen, only half of the active dose will be present in your system. Once 6 hours have passed, 1/8th of the dose remains in your system, which is insufficient to make out any effects. After 1 day, almost none of the ibuprofen remains in your system. So, it is safe to say that on an average, Ibuprofen lasts in your body between 4-6 hours.
Also Check: I Have Asthma And I Smoke Weed
Don’t Miss: How To Use Black Seed For Asthma
What About Medicines For Blood Pressure
Beta-blockers, used to control blood pressure and heart disease, can make asthma worse. This group of drugs includes propranolol, atenolol and metoprolol. If you have started taking a beta-blocker and your asthma gets worse, tell your doctor.
ACE inhibitors are another type of medicine given to treat blood pressure, heart disease and, sometimes, diabetes. Drugs such as captopril, enalapril and lisinopril are included in this group. These medicines appear to be safe for people who have asthma. However, some people develop a cough when taking ACE inhibitors. If you start coughing while youre taking an ACE inhibitor, remember that the cough might not be caused by your asthma. If the cough is caused by the ACE inhibitor, it will usually go away a week or so after you stop taking the medicine. If you develop other problems that make your asthma worse, call your doctor to see if you should stop taking your ACE inhibitor.
The Suspicions Inspired Concerns
Parents and physicians alike often wondered if they should even recommend these common pain relievers and fever reducers for children. Despite the link, the makers of Tylenol continued to insist their product was safe for adults and children of all ages. Many researchers continued to agree with the makers of Tylenol, noting that the link may simply be a coincidence. So, further studies were encouraged to learn more.
Recommended Reading: What Happens If You Smoke With Asthma
Side Effects Requiring Immediate Medical Attention
Along with its needed effects, acetaminophen may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur while taking acetaminophen:
- Bloody or black, tarry stools
- bloody or cloudy urine
- fever with or without chills
- pain in the lower back and/or side
- pinpoint red spots on the skin
- sore throat
- sores, ulcers, or white spots on the lips or in the mouth
- sudden decrease in the amount of urine
- unusual bleeding or bruising
- unusual tiredness or weakness
- yellow eyes or skin
Get emergency help immediately if any of the following symptoms of overdose occur while taking acetaminophen:
Symptoms of overdose
- swelling, pain, or tenderness in the upper abdomen or stomach area
Taking Ibuprofen With Other Painkillers
Its safe to take ibuprofen with or .
But do not take ibuprofen with similar painkillers like or without talking to a pharmacist or doctor.
Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs . If you take them together, ibuprofen plus aspirin or naproxen may increase the chance of you getting side effects like stomach ache.
NSAIDs are also used in medicines you can buy from pharmacies â for example, cough and cold remedies. Before taking any other medicines, check the label to see if they contain aspirin, ibuprofen or other NSAIDs.
Also Check: Risk Factors For Asthma In Pediatrics
What Are The Risks For People With Asthma
If you have asthma, painkillers called nonsteroidal anti-inflammatory drugs can be risky. They include aspirin, ibuprofen, naproxen, and ketoprofen, the active ingredients in medicines like Bufferin, Advil, and Aleve.
Other pain relievers are potentially less dangerous. Acetaminophen — the active ingredient in Tylenol — works differently. It poses a much lower risk of problems for people with asthma, although like any drug, it does have side effects of its own. You shouldn’t take any over-the-counter painkiller for more than 10 days without your health care provider’s approval.
Why are people with asthma at special risk from NSAIDs? Experts aren’t sure of the exact cause, but it seems that these medicines can trigger a dangerous immune response leading to constriction of the airways. People who are older and who have more severe asthma may be more sensitive to these drugs.
“One problem is that people may not realize the connection between asthma and a painkiller,” Korenblat tells WebMD. “It can take up to two hours for the medicine to cause the effect, so you may not see the link.”